Stevens Johnson Syndrome Reaction from Eye Drops Nearly Kills Teenage


March 21, 2011

Stevens Johnson Syndrome Reaction from Eye Drops Nearly Kills Teenage

According to the Daily Mail, a Nigerian teenager in the UK nearly died when her skin peeled off after she had an allergic reaction to eye drops, covering her skin in blisters from head to toe. Marian Adejokun, 19, spent more than three weeks in intensive care after she contracted Stevens-Johnson syndrome, a rare reaction to medication. She clung to life, unable to eat or drink for almost a month.

Steven-Johnson syndrome and toxic epidermal necrolysis are two forms of a life-threatening skin disease that causes rash, skin peeling, blisters and sores. Typical symptoms of SJS include fever, body aches, flat red rashes, blisters that break on the mouth, lips, eyelids and the genital area, and large areas of skin peeling. Patients who contract Steven-Johnson syndrome from medication are hospitalized in a burn unit, as skin loss is similar to a severe burn and is equally life threatening. The affected areas of skin are painful, causing fever and chills. The disease makes a patient susceptible to organ failure and infection at the sites of exposed tissues, which could be fatal.

A doctor prescribed Marian the Oprex eye drops after she complained of an itchy eye. Marian’s mother applied the eye drops before the teenager went to bed but within hours, after a single dose, she had to be rushed to the hospital. Marian’s symptoms started with red lumps all over her body, blisters covering her entire face, and her lips were very swollen. The emergency doctors treating Marian did not immediately know what was wrong.

A U.S. based Stevens Johnson Syndrome attorney Greg Jones commented on situation here in the U.S. “Thankfully, Mariam is still alive even though she still has to deal with the aftermath of SJS. In the US, many prescription and over the counter drugs still do not have adequate warning to protect us and our children from Stephens Johnson Syndrome.”

Optrex released a statement saying “Extreme and unpredictable reactions are of course possible with any medication.” Steven-Johnson syndrome cases are caused by a reaction to a drug, most often broad-spectrum antibiotics, barbiturates, anticonvulsants, certain nonsteriodal anti-inflammatory drugs and some cases are caused by a bacterial infection. Optrex eye drops contain the active ingredient chloramphenicol, which is a type of broad-spectrum antibiotic, meaning it is effective against a wide variety of bacteria. The medicine’s side effects warning includes burning sensation, itching and allergic reactions.

Marian’s mother felt like she saw death knocking at her daughter’s door, all because of a small dose of Optrex eye drop to relieve an itchy eye. The mother had doubts about her daughter’s survival as she watches painful blisters cover Marian’s body and her skin tearing off.

Steven-Johnsons syndrome caused Marian to lose most of her skin that she had to be wrapped in a foil sheet and fed through a hole in her throat. In SJS treatment, drugs suspected of causing the disorder are immediately discontinued and fluids and salts lost though the damaged skin are replaced intravenously. The teenager had to be taken care of with scrupulous care to avoid any infection while her skin grew back.

Doctors moved Marian out of the intensive care unite on February 8 and she was allowed to go home two weeks later. Though released from the hospital, her battle with Steven-Johnson syndrome continues, she must apply an hourly moisturizing treatment for her skin to fully heal.

Publisher: Salient News